Why Self Medication Mistakes Getting More People Sick In Americans
Most times people ignore medical practitioners to administer self medication when ill, putting their health to a state of risk. These case is not only common in Africa, but there is a rising number of Americans getting sick from making medication mistakes at home — meaning they take either the wrong dose of medication, or the wrong medicines , according to a new study finds. About 400 people died from such errors during the 13-year study.
The most common symptoms in people who experienced serious medication errors included drowsiness or lethargy, low blood pressure , an abnormally fast or slow heart rate, and dizziness or vertigo, the study found.
The researchers was however able to analyzed information from a database of calls made to poison control centers across the United States.
- I am sure You are transform by the information you get through me, I am also sure you can be part of our daily updates. why not leave your email behind let me keep you informed with information, jobs and inspire you always.
The scientists looked for cases in which people experienced medication errors that resulted in “serious medical outcomes,” meaning the patients required treatment. The study included only cases in which the errors occurred outside of health care facilities, typically at patients’ homes.
The scientists were able to gather reports from 2000 to 2012, the poison control centers included in the study received more than 67,000 calls regarding these types of medication errors, the study found. Over this period, the number of yearly cases of serious medication errors increased, rising from 3,065 in 2000 to 6,855 in 2012.
The result also gave prove showing rate medication errors which doubled, from about 1 case per 100,000 Americans in 2000 to about 2 cases per 100,000 Americans in 2012. In about a third of the cases, people who experienced medication errors had to be admitted to the hospital.
The most common types of medication errors in the study included ( administering personal medicines or giving to someone else) wrong medication or an incorrect dose, or accidentally taking or giving medications twice in the same day when they were supposed to be taken only once daily.
The scientists however advocate for companies to indicate packaging and labeling clearer, along with enacting other changes, to help prevent these mistakes.
“Drug manufacturers and pharmacists have a role to play when it comes to reducing medication errors,” Henry Spiller, a co-author of the study and director of the Central Ohio Poison Center at Nationwide Children’s Hospital, said in a statement . “Dosing instructions could be made clearer, especially for patients and caregivers with limited literacy or numeracy,” he said, referring to the ability to understand numbers.
Overall, about one-third of the patients were treated at a health care facility and immediately released, but 17 percent were admitted to a critical or intensive care unit (ICU) and 15 percent were admitted to a noncritical care unit.
The most common medications involved were cardiovascular drugs, such as beta blockers, calcium antagonists and clonidine; pain medications, including opioids and acetaminophen; and hormonal medications, including insulin. The researchers noted that during the study period, there was a general increase in prescriptions for cardiovascular drugs, insulin and opioids, which could have contributed to the rise in medication errors involving these medical drugs.
The researchers therefore indicated that to prevent medication errors at home recommended the following:
1. Parents and caregivers should write down the time they give a medication to their child or loved one, which can help prevent another caregiver from giving the medication for a second time in the same day.
2. Parents and patients should ask their doctors and pharmacists questions about their medications, until they fully understand how and when to take the medications.
3. If you transfer medications from prescription bottles to weekly pill planners, make sure to use a child-resistant pill planner to prevent children from accidentally taking the medications.